The Bellows conjecture. (English) Zbl 0939.52009

Let \(S\) be a triangulated oriented surface placed in Euclidean three-space (with possible self-intersections). Denote by \(\text{vol}(S)\) the generalized, signed, volume of the domain enclosed by \(S\).
The first author [Proc. Int. Congr. Math., Helsinki 1978, Vol. 1, 407-414 (1978; Zbl 0434.53042)] conjectured that whenever we perform a rigid deformation of \(S\) (a continuous flex that preserves the edge lengths of the triangulation), the volume \(\text{vol}(S)\) remains constant (he called it the bellows conjecture).
This conjecture was proven by the second author [Usp. Mat. Nauk 50, No. 2, 223-224 (1995); translation from Russ. Math. Surv. 50, No. 2, 451-452 (1995; Zbl 0857.52004)] in the case of \(S\) being homeomorphic to a sphere; this proof was then generalized by the same author for arbitrary oriented 2-manifolds [Fundam. Prikl. Mat. 2, No. 4, 1235-1246 (1996; Zbl 0904.52002)].
The present paper presents a modified version of the generalized proof.


52C25 Rigidity and flexibility of structures (aspects of discrete geometry)
52A38 Length, area, volume and convex sets (aspects of convex geometry)
52B70 Polyhedral manifolds
Full Text: EuDML